Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Mar 4, 2017, 10:39 AM EST for Kalamazoo County, Michigan. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2017, 10:39 AM EST (15:39 UTC)
- Expired
- Mar 7, 2017, 10:48 AM EST
- In force
- 3 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
701
WGUS43 KGRR 041539
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 AM EST SAT MAR 4 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Minor flooding along the Portage River near Vickburg continues.
Another half inch of rain is possible Sunday night into Monday night.
This could result in the river remaining around flood stage through
the week. The following forecast is based on observed and forecast 48
hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Even 6 inches of fast-moving flood water can knock
you off your feet, and a depth of 2 feet will float your car. Never
try to walk, swim, or drive through such swift water. If you come
upon flood waters, stop, turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-051739-
/O.NEW.KGRR.FL.W.0007.170304T1539Z-170306T0600Z/
/VCKM4.1.ER.000000T0000Z.170304T1245Z.170305T1200Z.UU/
1039 AM EST SAT MAR 4 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* until late Sunday night.
* At 7:45 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue to fall to below flood stage
tomorrow.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.1 feet
on Dec 29 2008.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
636 follow-up statements
179
WGUS83 KGRR 050120
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EST SAT MAR 4 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River will remain elevated into Sunday. The
following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-051800-
/O.EXT.KGRR.FL.W.0007.000000T0000Z-170305T1800Z/
/VCKM4.1.ER.000000T0000Z.170304T1245Z.170305T1200Z.UU/
820 PM EST SAT MAR 4 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Sunday afternoon.
* at 7:45 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage by
tomorrow morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
Hoving328
WGUS83 KGRR 051530
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EST SUN MAR 5 2017
...The flood warning continues for the following river in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River is near minor flood stage and water levels are
slowly falling. Rain on Monday is not expected to worsen the flooding.
The flood warning will continue until it is verified that the river
has fallen below flood stage. The following forecast is based on
observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-061600-
/O.EXT.KGRR.FL.W.0007.000000T0000Z-170306T1600Z/
/VCKM4.1.ER.000000T0000Z.170304T1245Z.170304T2230Z.UU/
1030 AM EST SUN MAR 5 2017
The Flood Warning is extended for
the Portage River Near Vicksburg.
* until Monday morning.
* at 7:45 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring.
* Forecast, the river will fall below flood stage today or Monday.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
CAS199
WGUS83 KGRR 060317
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1017 PM EST SUN MAR 5 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Scattered light rain showers will bring little additional moisture
to the region tonight. Much of what falls will not register as
measureable and will have no impact on rivers. The bulk of measurable
precipitation will hold off until late Monday. Generally, less than
half an inch is expected. There is a slight chance for a thunderstorm
resulting in locally higher totals.
Vicksburg's latest observation was hovering ever-so-slightly above
flood stage. Steady decline in the river level and forecast for
continued improvement, despite rainfall, should bring the river
below flood stage on Monday. The following forecast is based on
observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-070517-
/O.EXT.KGRR.FL.W.0007.000000T0000Z-170307T0600Z/
/VCKM4.1.ER.000000T0000Z.170304T1245Z.170306T1500Z.UU/
1017 PM EST SUN MAR 5 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until late Monday morning.
* at 7:45 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring.
* Forecast, the river will continue to fall below flood stage by
tomorrow late morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
jam710
WGUS83 KGRR 061946
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EST MON MAR 6 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River is at bankfull as of Monday afternoon. With a
quarter inch of rain possible overnight, a slight increase in the
river level is expected on Tuesday. Only minor flooding is expected.
The following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-072146-
/O.EXT.KGRR.FL.W.0007.000000T0000Z-170308T0600Z/
/VCKM4.1.ER.170307T0000Z.170307T0600Z.170308T0000Z.UU/
246 PM EST MON MAR 6 2017
The Flood Warning is extended for
the Portage River Near Vicksburg.
* until late Tuesday night.
* at 12:45 PM Monday the stage was 5.0 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is forecast.
* Forecast, the river will rise above flood stage Monday night and
reach 5.1 feet by Tuesday morning. The river may fall below flood
stage by late Tuesday evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
CAS205
WGUS83 KGRR 070119
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 PM EST MON MAR 6 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Overnight rainfall may act to keep the Portage River elevated until
Tuesday afternoon, when it should resume falling. The following
forecast is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-071800-
/O.EXT.KGRR.FL.W.0007.000000T0000Z-170307T1800Z/
/VCKM4.1.ER.170307T0600Z.170307T0600Z.170307T0600Z.UU/
819 PM EST MON MAR 6 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Tuesday afternoon.
* at 12:45 PM Monday the stage was 5.0 feet.
* Flood stage is 5.0 feet.
* Forecast, the river is expected to remain near flood stage
into Tuesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
Hoving932
WGUS83 KGRR 071548
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EST TUE MAR 7 2017
...The Flood Warning has been cancelled for the following river in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River is just below flood stage. Rainfall amounts last
night were fairly light across the basin, so the warning is being
canceled. The river level is expected to gradually subside this week.
The following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-071618-
/O.CAN.KGRR.FL.W.0007.000000T0000Z-170309T0000Z/
/VCKM4.1.ER.170307T1800Z.170307T1800Z.170308T0000Z.UU/
1048 AM EST TUE MAR 7 2017
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* at 12:45 PM Monday the stage was 4.97 feet.
* Flood stage is 5.0 feet.
* Forecast, the river level is expected to gradually fall.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
CASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 4, 6:11 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 4, 6:11 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
611 AM EST Sat Mar 4 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 310 AM EST Sat Mar 4 2017
A strengthening area of high pressure will drift east of Lower
Michigan today. Meanwhile a developing low pressure system in the
Upper Plains will track into the Canadian Prairies Sunday into
Monday. Southeast winds will strengthen on Sunday and continue to
veer to the south on Monday. This will draw up a milder airmass
along with some rain showers by Monday.
&&
.SHORT TERM...(Today through Monday)
Issued at 310 AM EST Sat Mar 4 2017
The short term will start off cold with an area of high pressure
tracking eastward overhead. A weak mid level wave will track
southeast through the far Southern Great Lakes region early today.
This will produce mostly mid to upper level clouds...but a few
flurries may fall around South Haven or perhaps Kalamazoo.
The moisture looks limited for tonight and Sunday. So...despite
warm air advection...the unsaturated DGZ should keep the weather
dry. If enough low level moisture can arrive...a small risk for
drizzle exists. I am not confident enough to add that to the
forecast at this time. The temperature will be moderating on
Sunday. The gusty winds will likely make it feel a few degrees
lower though.
A better potential for showers exists Sunday Night and more so on
Monday. A cold front will be approaching from the west. Gulf
moisture arrives as well. Thus with deeper moisture along with
lift...we should see showers moving in. I kept thunder out of the
forecast for Monday afternoon. There is some weakness in the
stability showing up in the models. Will need to monitor trends as
the risk for thunder is not zero.
.LONG TERM...(Monday night through Friday)
Issued at 310 AM EST Sat Mar 4 2017
The initial challenge will be timing the cold front through the area
late Monday evening into early Tuesday morning in addition to
assessing chances thunderstorms. Colder air then moves in behind the
front, bringing seasonal conditions to the region for the remainder
of the week.
There continues to be minor timing differences in long range models.
General consensus seems to point to overnight Monday and early
Tuesday morning for rainfall. Slight chances of thunder were added
to the forecast Monday night. Elevated CAPE values of 100-200 J/Kg
and marginal LIs run along and just ahead of the front. A low level
jet of 60+ kts also crosses the CWA. Any convection may need to be
watched closely with the possibility that some of this could be
brought down to the surface. Even without convection, winds below
the 950mb level are ranging 40-50 mph.
Regardless of the minor timing issues, long range solutions have
everything through the area by late Tuesday afternoon. Colder air
advects into the region late Tuesday into Wednesday. Models have
been bouncing back and forth on how quickly it moves in and to what
degree. The latest run has seemed to come into better agreement on
bringing the coldest of the H8 air through Wednesday morning. A
brief period of light lake effect rain/snow showers is possible
early Wednesday.
Flow nearly becomes zonal late in the week with near normal
temperatures throughout the area. A quick moving clipper system
races through the northern plains and into the Great Lakes Region
late Thursday into Friday. This could bring snow to parts of Lower
Michigan, but both long range models keep the bulk of the moisture
over Northern Lower.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM EST Sat Mar 4 2017
A band of snow over southeast WI into northern IL is forecast to
stay just southwest of KAZO this morning. Thus with a relatively
dry airmass in place...that will act to keep the the conditions as
VFR. The wind will be increasing as we go into Sunday...and there
is a small risk for low level wind shear late tonight
&&
.MARINE...
Issued at 310 AM EST Sat Mar 4 2017
Strengthening southeast winds will veer to the south with time.
This will support building waves...especially a few miles
offshore. Will issue a Small Craft Advisory with this forecast.
&&
.HYDROLOGY...
Issued at 330 PM EST Wed Mar 1 2017
One to over two inches of precipitation fell over most of Southwest
Lower Michigan over the last few days and considerable rises have
occurred on area rivers. Some sites are cresting while a few others
are still rising. Even so, only minor flooding is expected through
the weekend. Another system early next week may drop another inch of
rain and may lead to increased flooding problems through next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 10 PM this evening to 7 PM EST Sunday
for LMZ846>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JAM
AVIATION...MJS
HYDROLOGY...63
MARINE...MJSHazardous weather outlook, Mar 4, 3:57 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 357 AM EST Sat Mar 4 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 357 AM EST Sat Mar 4 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms Monday Night may contain Gusty winds. Wind gusts over 40 mph are possible at times Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-050900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 357 AM EST Sat Mar 4 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Hazardous boating conditions for small craft look likely to develop this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms Monday Night may pose a risk to mariners. The hazardous boating conditions for small craft can be expected to continue for much of next week. Gales may occur as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:26 AM EST | Small Craft Advisory | GRR | 55 hr | |
| Mar 4, 2:37 PM EST | Gale Watch | GRR | 25 hr |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.